Winter Weather, Accomack
- When
- December 19, 9:00 PM EST to December 20, 7:00 AM EST
- Where
- Accomack forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
One half inch to as much as three inches of snow fell across central and eastern Virginia. The snow produced slippery roadways, which resulted in several accidents.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
One half inch to as much as three inches of snow fell across central and eastern Virginia. The snow produced slippery roadways, which resulted in several accidents. The highest amounts were reported at Lawrenceville in Brunswick county 3", Montross in Westmoreland county 3", South Hill in Mecklenburg county 2", and Sandston in Henrico county 2".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 19, 8:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 820 PM EST SUN DEC 19 2004 ...THUNDERSNOW IN RICHMOND... ISSUED QUICK UPDATE DUE TO RAPIDLY CHANGING WX CNDTNS PAST HR. CONVECTION DVLPD OVR CNTRL VA ALONG POTENT BNDRY. TMPS FELL NRLY 10 DEGREES IN 10 MINUTES AND THE CHANGEOVR WAS NRLY INSTANTEOUS. BURST OF MDT TO HVY SNOW HAS CREATED SOME PRBLMS...WITH AMTS OF UP TO ONE INCH. RIC AIRPORT CLOSING IN ON THAT ONE INCH AS I TYPE. NOTICED AREA OF PCPN EXPANDING TO THE W...THUS XPCT THREAT FOR MORE SNOW TO CONT FOR NXT SVRL HRS. CHANGEOVR OVR ERN SCTNS WILL OCCUR NXT HR OR TWO. FCSTID = 44 .SHORT TERM (TONIGHT THROUGH MONDAY)... BIG CHANGES IN THE WEATHER COMING THE NEXT 15 HOURS...AS AN ARCTIC COLD FRONT SWEEPS ACROSS THE AREA. WHILE TEMPS CURRENTLY IN THE UPPER 40S AND LOWER 50S ACROSS THE FA...WILL LIKELY SEE A DROP OF PERHAPS 30 DEGREES FAHRENHEIT BY 12Z MON. CURRENTLY MANSFIELD OHIO JUST 6 DEGREES TO GIVE AN IDEA OF HOW COLD THE AMS IS THAT IS HEADING OUR WAY. EXPECTING LITTLE OR NOW SNOW ACCUMULATION FOR WRN HALF OF FA...WHERE PRECIP WILL LIKELY EXIT BEFORE COLD AIR ENTERS IN EARNEST. MAYBE A BRIEF CHANGEOVER W OF 95 TONIGHT SOON AFTER FROPA... BUT THAT SHOULD BE ABOUT IT. THINK EASTERN ZONES...HOWEVER...HAVE A SHOT AT A PERIOD OF SNOW...AS FRONTOGENETIC FORCING COMBINES WITH STEEP LAPSE RATES...EQUIVALENT POTENTIAL TEMPERATURE LESS THAN ZERO IN GUIDANCE...SUGGESTING POTENTIAL FOR BANDING IN REGION OF FRONTOGENESIS. IN ADDITION...BOUNDARY LAYER WINDS BECOMG N ON BACK SIDE OF DEVELOPING LOW...WITH 850 TEMPS DROPPING INTO THE NEGATIVE TEENS...IMPLYING POTENTIAL FOR BAY ENHANCEMENT. FROM THESE TWO FACTORS...THINK POTENTIAL EXISTS FOR A BAND OF SNOW TO DEVELOP AFTER MIDNIGHT TONIGHT IN THE ADVISORY AREA...WITH A QUICK 1 TO 2 INCH SNOW POSSIBLE...MAINLY FOR FAR SE ZONES...WITH AROUND AN INCH POSSIBL ERN SHORE. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... MODERATING TEMPS ON TUES...WITH MUCH MILDER AIR ON WED...AS NEXT STORM APPEARS TO MOVE UP TO OUR WEST. THIS MEANS AN ALL RAIN EVENT FOR LATE WED AND THU. COLDER BUT LIKELY DRY CONDITIONS NOW INDICATED BY MODELS FOR FRI THROUGH SUN PERIOD. && .AVIATION... ALL AREAS WL SEE CIGS AND VSBY LOWERING TO MVFR AND IFR IN PDS OF SHRA/SHSN OVRNGT. GUSTY WNDS WL START OVRNGT...AND PERSIST THRU TMRW. CIGS AND VSBY IMPROVING TO VFR BY SUNRISE MOST AREAS...BUT LINGERING IFR/MVFR CIGS IN ORF/PHF/ECG DUE TO PTNL BAY MOISTURE EFFECTS. .MARINE... WNDS INCRSG TO N TO NNW GALES OVRNGT IN ALL AREAS. COLD TEMPS AND STG WNDS MAY PRODUCE SOME FRZG SPRAY IN THE BAY...BUT WTR TEMPS RTHR WARM...SO TEMPS OVR THE BAY LKLY TO GET A BIT ABV FRZG. EXPOSED OBJECTS COULD SEE SOME FRZG THO...NOT ENUF FOR MNTN IN FCST. WNDS WL DMNSH DURG THE AFTN AND EVE TMRW...TO BELOW SCA LVLS OVRNGT TMRW NGT INTO TUE. WNDS SHFT TO SW TUE AND MARGINAL SCA PSBL WTH THE APPCH OF THE NXT SYSTEM THU AND FRI. && .FIRE WEATHER... TOMORROW...HIGH WINDS AND LOW DEWPOINTS SUGGEST SOME INCREASE IN FIRE DANGER MONDAY AFTERNOON...ALTHOUGH 10 HOUR FUEL MOISTURES TOO HIGH TOO ISSUE A FIRE WEATHER WATCH FOR OUR AREA. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...WINTER WEATHER ADVISORY THROUGH 8 AM MON...NCZ015>017-031-032. VA...WINTER WEATHER ADVISORY THROUGH 8 AM MON...VAZ095-097-098-100. MARINE...GALE WARNING ATLC COASTAL WATERS FENWICK ISLAND TO CURRITUCK BEACH LIGHT...CHES BAY S OF SMITH PT...AND CURRITUCK SOUND. && SHORT TERM/LONG TERM...REILLY AVIATION/MARINE...NS FIRE WEATHER...44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 555 AM EST SUN DEC 19 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-201030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-YORK VA- 555 AM EST SUN DEC 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA...AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TONIGHT THROUGH CHRISTMAS DAY... A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION THIS AFTERNOON AND EVENING...MOVING OFF THE MID ATLANTIC COAST BY MIDNIGHT. LOW PRESSURE WILL FORM ALONG THIS FRONT LATE TONIGHT...THEN INTENSIFY AS IT MOVES OUT TO SEA MONDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING A PERIOD OF LIGHT SNOW TO THE REGION TONIGHT AND EARLY MONDAY MORNING...ESPECIALLY NEAR THE COASTS AS MOISTURE ENHANCEMENT FROM CHESAPEAKE BAY IS EXPECTED. IN ADDITION...AS THE LOW STRENGTHENS... BRISK NORTHWEST WINDS WILL USHER IN THE COLDEST A THE LATEST SPECIAL WEATHER STATEMENT (WBCSPSAKQ) ISSUED BY NWS WAKEFIELD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && HURLEY THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 701 PM EST SUN DEC 19 2004 VAZ048-049-062>064-072>078-085-200200- CAROLINE VA-ESSEX VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA- KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA- MIDDLESEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA- ...RAIN MIXING WITH AND CHANGING TO SNOW... AT 650 PM...WEATHER SERVICE RADAR INDICATED AN AREA OF RAIN MAINLY NORTH AND EAST FROM INTERSTATE 64. THE RAIN WAS MIXING WITH SNOW ACROSS WESTERN PORTIONS OF HANOVER COUNTY. THE PRECIPITATION HAS CHANGED TO ALL SNOW ACROSS LOUISA COUNTY..THE WESTERN PORTION OF GOOCHLAND COUNTY AND THE NORTHERN HALF OF CAROLINA COUNTY. A TRACE OF SNOW WAS REPORTED IN GUM SPRING. ACCUMULATIONS OF 1/4 INCH WAS OBSERVED IN THE TOWN OF LOUISA AND BOWLING GREEN WITH UP TO 1/2 INCH REPORTED IN BUMPASS. THE PRECIPITATION IS EXPECTED TO MIX WITH THEN CHANGE TO ALL SNOW NORTH OF INTERSTATE 64 OVER THE NEXT HOUR AS GUSTY NORTHWEST WINDS USHERS IN MUCH COLDER AIR. DUE TO TEMPERATURES ABOVE FREEZING... ACCUMULATIONS WILL BE HELD DOWN TO A DUSTING IN MOST AREAS. AREAS TO THE NORTHEAST OF INTERSTATE 95 MAY SEE UP TO A HALF INCH BEFORE THE SNOW TAPERS TO FLURRIES LATER THIS EVENING. MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING THIS EVENING. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 741 PM EST SUN DEC 19 2004 VAZ063-071-082-083-200200- CHARLES CITY VA-HANOVER VA-HENRICO VA-NEW KENT VA- ...RAIN MIXING WITH THEN CHANGING TO SNOW ALONG WITH A RUMBLE OF THUNDER POSSIBLE... AT 735 PM...WEATHER SERVICE RADAR INDICATED AN AREA OF MIXED RAIN AND SNOW ACROSS THE RICHMOND METRO AREA AND POINTS TO THE NORTHEAST. ISOLATED LIGHTNING STRIKES WERE ALSO NOTED ACROSS PORTIONS OF HENRICO COUNTY. THE AREA OF PRECIPITATION WAS MOVING NORTHEAST AROUND 20 MPH. THE PRECIPITATION WILL BE MOSTLY LIGHT...BUT IN AREAS WHERE THUNDER OCCURS...THE PRECIPITATION MAY COME DOWN HEAVY ENOUGH FOR A CHANGEOVER TO ALL SNOW. WITH TEMPERATURES ABOVE FREEZING...ANY ACCUMULATIONS WILL BE LIGHT AND LIMITED TO MAINLY GRASSY AND ELEVATED SURFACES. ANY SNOW WILL TAPER TO FLURRIES BEFORE MIDNIGHT AS GUSTY NORTHWEST WINDS USHER IN MUCH COLDER AIR INTO THE REGION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 841 PM EST SUN DEC 19 2004 VAZ063-064-070>078-081>083-085-200400- CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-ESSEX VA-HANOVER VA- HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA- MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-PRINCE GEORGE VA- RICHMOND VA-WESTMORELAND VA- ...A BURST OF SNOW ALONG WITH A RUMBLE OF THUNDER MOVING ACROSS THE AREA... AT 845 PM...WEATHER SERVICE RADAR CONTINUES TO SHOW AN AREA OF SNOW ACROSS CENTRAL AND EASTERN VIRGINIA...MAINLY NORTH OF INTERSTATE 64 AND ROUTE 360. ALONG WITH THE BURST OF SNOW...COMES ABOUT A 10 DEGREE TEMPERATURE DROP AND WIND GUSTS OVER 30 MPH. ACCUMULATIONS OF AROUND ONE INCH ARE LIKELY ACROSS THE AREA BEFORE THE SNOW TAPERS OFF TO FLURRIES BY MIDNIGHT. WITH TEMPERATURES FALLING BELOW FREEZING...ROADS WILL LIKELY BECOME SNOW COVERED AND DANGEROUS. MOTORISTS ARE URGED TO USE EXTRA CAUTION WHILE TRAVELING TONIGHT. MDZ021>025-VAZ099-200400- ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD- SOMERSET MD-WICOMICO MD- ...RAIN CHANGING TO SNOW ACROSS THE EASTERN SHORE... AT 845 PM...WEATHER SERVICE RADAR INDICATES AN AREA OF RAIN ACROSS THE AREA. THE RAIN IS NOW MIXING WITH SNOW NEAR THE BAY...AND THIS CHANGEOVER LINE WILL CONTINUE TO MOVE EAST AND THE RAIN WILL CHANGE TO SNOW OVER ALL AREAS BY MIDNIGHT. ALONG WITH THIS CHANGEOVER WILL COME A 10 DEGREE TEMPERATURE DROP ALONG WITH GUSTY WINDS OF OVER 30 MPH. ACCUMULATIONS OF AN INCH OR LESS ARE LIKELY LATE TONIGHT. WITH TEMPERATURES FALLING BELOW FREEZING...ROADS WILL LIKELY BECOME SNOW COVERED AND DANGEROUS. MOTORISTS ARE URGED TO USE EXTRA CAUTION WHILE TRAVELING TONIGHT.
The national radar mosaic for the moment the first event began.
43 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431634, 5431635, 5431636, 5431637, 5431638, 5431639, 5431640, 5431641, 5431642, 5431643, 5431644, 5431645, 5431748, 5431749, 5431750, 5431751, 5431752, 5431753, 5431754, 5431755, 5431756, 5431757, 5431758, 5431759, 5431760, 5431761, 5431762, 5431763, 5431764, 5431765, 5431766, 5431767, 5431768, 5431769, 5431770, 5431771, 5431772, 5431773, 5431774, 5431775, and more.